Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
February 4, 2006
Question from Cincinnati, Ohio, USA:
For the last year, our daughter has been using her hips and buttocks for her infusion sites. She has developed about 75 purple-red colored "pimples" in the lower half of her buttocks and upper thigh, not necessarily where her infusion sites were located. Unfortunately, at least half of these have formed keloids (the ones with keloids seem to be the ones that were actual site locations). We have been to two diabetes specialists and a dermatologist. No one has ever seen anything like this. It was recommended that we change her insulin and type of infusion set in case of obvious allergy and move the location for her sites. She is reluctant to use her pelvic area like she used to because of interference with gymnastics, but she did and this has certainly helped prevent more keloids from forming. However, she still seems to be getting these "pimples" on her buttocks about five inches below her sites and which could become future keloids. We thought it could possibly be a staph infection but there really isn't anything with pus that could be cultured. Have you ever dealt with anything with this description? Surely, she can't be the only one with this complication?
This does not sound like an allergy, but sounds like infections. Staph infections might do this. Avoiding these areas is critical since any such infections may become much more serious and involve the rest of the body (sepsis), produce ketoacidosis, etc. It sounds like either she stops using the pump or stops using these sites. I have seen this once before when a patient was giving injections too superficially with an injector/pressure device and literally tattooing himself. When the technique was done correctly, this stopped. These weren’t infections but recurrent severe bruising.